Another HRT Drug Linked to Stroke Risk

Tibolone, a hormone replacement drug sold under the brand name Livial, has been linked to  a higher risk of stroke in older women.  The drug is sold in 90 countries, but was deemed “non-approvable” by the US Food & Drug Administration (FDA) in 2006.

Hormone replacement therapies (HRT)  have long been problematic medications.  In 2002, a major HRT study conducted by the National Institutes of Health (NIH) determined that Prempro and similar drugs significantly increased the risk of stroke, blood clots, heart attacks and breast cancer. The study results were so alarming that the NIH canceled the study, citing risk to the study’s participants. The authors of the study suggested that many of the women who used <"http://www.yourlawyer.com/topics/overview/prempro">Prempro and other estrogen and progestin combinations HRTs should quit and talk to their doctors about alternatives.

HRT medications  are meant to help relieve serious symptoms of menopause, such as hot flashes and vaginal dryness and other menopause symptoms.  In some cases, they are also used to prevent osteoporosis in those at high risk for fractures who can’t take other drugs.   The reduction of the hormone estrogen that occurs during menopause is linked to the bone disorder.

Livial contains estrogen and two other hormones.  The study included 4,538 women in 22 countries. Half were given Livial daily while the other half were given a placebo for almost three years.  Women taking Livial had a 2.2 times increased risk of stroke. This increased stroke risk caused the study to be stopped in February 2006, before the trial was complete.

On the positive side, women ages 60 to 85 who took Livial had 45 percent decreased risk of spinal fractures and a 68 percent reduced risk of breast cancer compared with those taking a placebo, according to research to be published in yesterday’s New England Journal of Medicine.

Despite those benefits, the drug shouldn’t be used in women over the age of 60, particularly those with an increased risk for stroke, lead researcher Dr. Steven R. Cummings, of the California Pacific Medical Center Research Institute in San Francisco Cummings told “USNews and World Report”. “For older women, you should stop taking tibolone or not consider starting it,” he said.

This entry was posted in Legal News, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.